Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2006, 5:08 PM CDT for Barton County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2006, 5:08 PM CDT (22:08 UTC)
- Expired
- Jun 28, 2006, 6:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:40 PM CDT | HAIL 1 | 3 Ene Hoisington, KS | |
| Jun 28, 6:10 PM CDT | HAIL 1 | Hoisington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4820 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282208 SVRICT KSC009-282315- /O.NEW.KICT.SV.W.0178.060628T2208Z-060628T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 508 PM CDT WED JUN 28 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARTON COUNTY IN CENTRAL KANSAS. * UNTIL 615 PM CDT. * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HOISINGTON...OR 12 MILES NORTH OF GREAT BEND...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLAFLIN...ELLINWOOD...HOISINGTON. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847 $$ COX
4 follow-up statements
000 WWUS53 KICT 282218 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 518 PM CDT WED JUN 28 2006 KSC009-282315- /O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/ BARTON KS- 518 PM CDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY UNTIL 615 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HOISINGTON...OR 11 MILES NORTH OF GREAT BEND...AND MOVING SOUTHEAST AT 10 MPH. VERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED FLOODING... IS ALSO POSSIBLE WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF ELLINWOOD BY 615 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847 $$ BOWMAN
000 WWUS53 KICT 282231 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 531 PM CDT WED JUN 28 2006 KSC009-282315- /O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/ BARTON KS- 531 PM CDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY UNTIL 615 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HOISINGTON...OR 10 MILES NORTH OF GREAT BEND. MOVEMENT WAS NEARLY STATIONARY. ERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED FLOODING... IS ALSO POSSIBLE WITH THIS STORM. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847 $$ BOWMAN
000 WWUS53 KICT 282247 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT WED JUN 28 2006 KSC009-282315- /O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/ BARTON KS- 545 PM CDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY UNTIL 615 PM CDT... AT 544 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES EAST NORTHEAST OF HOISINGTON. THIS STORM WAS LOCATED NEAR HOISINGTON...OR 10 MILES NORTH OF GREAT BEND...AND MOVING SOUTHEAST AT 10 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING 60 MPH WINDS AND VERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED FLOODING... IS ALSO POSSIBLE WITH THIS STORM. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847 $$ BOWMAN
000 WWUS53 KICT 282259 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT WED JUN 28 2006 KSC009-282315- /O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/ BARTON KS- 559 PM CDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY UNTIL 615 PM CDT... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HOISINGTON...OR 8 MILES NORTH OF GREAT BEND...AND MOVING SOUTH AT 5 MPH. VERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED FLOODING... IS ALSO POSSIBLE WITH THIS STORM. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847 $$ BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:11 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 28, 4:11 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT WED JUN 28 2006 .UPDATE... THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO. STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF HEATING. KLEINSASSER && .PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/ DISCUSSION... TONIGHT-FRIDAY NIGHT (SHORT-TERM): ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850- 700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES. WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST. FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F. SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE CWA. SATURDAY-TUESDAY (LONG-TERM): HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER 90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD WARMER...ESPECIALLY SATURDAY). MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE INCREASED. KLEINSASSER && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 95 68 96 / 10 5 10 5 HUTCHINSON 65 96 68 97 / 10 5 10 5 NEWTON 65 94 68 96 / 10 10 10 5 ELDORADO 65 94 68 95 / 10 10 10 5 WINFIELD-KWLD 65 94 67 95 / 10 5 10 5 RUSSELL 66 98 67 100 / 5 10 10 5 GREAT BEND 65 98 67 99 / 5 10 10 5 SALINA 66 97 68 97 / 10 10 10 5 MCPHERSON 65 96 68 97 / 10 10 10 5 COFFEYVILLE 65 93 66 94 / 10 10 10 5 CHANUTE 64 93 67 94 / 10 10 10 5 IOLA 65 93 67 93 / 10 10 10 5 PARSONS-KPPF 65 93 66 94 / 10 10 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 28, 4:12 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT WED JUN 28 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH HOLIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/ADK
In the hours before
Special weather statement, Jun 28, 3:51 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT WED JUN 28 2006 KSZ032-282115- RUSSELL- 351 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BUNKER HILL...OR 9 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Special weather statement, Jun 28, 4:28 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT WED JUN 28 2006 KSZ032-282200- RUSSELL- 428 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Special weather statement, Jun 28, 4:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT WED JUN 28 2006 KSZ033-048-049-282215- ELLSWORTH-LINCOLN-SALINE- 449 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTFALL...OR 13 MILES SOUTHEAST OF LINCOLN...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 58 min |
| Jun 28, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 51 min |
| Jun 28, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.